Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2020, 7:42 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 4, 2020, 8:12 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:42 PM CDT | TSTM WND GST 60 | Reinbeck, IA | ESTIMATED 60-65 MPH. TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS53 KDMX 050042
SVRDMX
IAC013-075-171-050130-
/O.NEW.KDMX.SV.W.0042.200605T0042Z-200605T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
742 PM CDT Thu Jun 4 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Black Hawk County in northeastern Iowa...
Northeastern Tama County in central Iowa...
East central Grundy County in central Iowa...
* Until 830 PM CDT.
* At 741 PM CDT, a severe thunderstorm was located near Reinbeck, or
12 miles southeast of Grundy Center, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Traer, Reinbeck, Dysart, Lincoln and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4230 9230 4205 9230 4225 9270 4241 9257
4231 9228 4230 9228
TIME...MOT...LOC 0041Z 295DEG 20KT 4224 9258
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
736
WWUS53 KDMX 050102
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
802 PM CDT Thu Jun 4 2020
IAC075-050112-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Grundy IA-
802 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
4230 9228 4230 9230
TIME...MOT...LOC 0102Z 296DEG 18KT 4224 9242
$$
IAC013-171-050130-
/O.CON.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Black Hawk IA-Tama IA-
802 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...
At 802 PM CDT, a severe thunderstorm was located near Traer, or 17
miles south of Waterloo, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Traer, Dysart and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
4230 9228 4230 9230
TIME...MOT...LOC 0102Z 296DEG 18KT 4224 9242
HAIL...<.75IN
WIND...60MPH
$$
Kotenberg080
WWUS53 KDMX 050112
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
812 PM CDT Thu Jun 4 2020
IAC013-171-050122-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Black Hawk IA-Tama IA-
812 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
4230 9228 4230 9230
TIME...MOT...LOC 0109Z 295DEG 20KT 4222 9235
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 4, 6:47 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Thu Jun 4 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 251 PM CDT Thu Jun 4 2020 Summary... The name of the game today/tonight will be scattered non-severe storms this afternoon/evening, followed by a line or broken line of storms streaming in from the northwest overnight. After that, warm to hot and humid remains through the weekend and to start next week before cooling back towards normal by the middle of the week. Potential remains too for parts/remnants of Tropical Storm Cristobal influencing Iowa Tuesday. Today through Friday Morning... A couple of concerns exist through this time frame, including scattered storms continuing across portions of northern Iowa and the potential for a line of stronger storms overnight moving in form the Dakotas. Currently, satellite nicely depicts the cumulus field that began to blossom around/after 16z this morning. A few scattered storms began around 17z and continue currently, primarily along Highway 20 where there is also a weak surface/low level convergence boundary and concurrent with the approach/passage of a weak shortwave aloft. With the underwhelming wind profiles, storms have primarily been relegated to short lives of moderate to heavy rainfall and small hail potential. An isolated stronger updraft capable of marginally severe hail will be possible, but should continue to follow the up/down nature with inability to organize. Later tonight, storms beginning to fire up in W South Dakota and SW North Dakota will grow upscale and take a likely SE/ESE turn, riding along the MUCAPE gradient. Some uncertainty remains in the exact geographic extent, ranging from a long linear structure to a broken line of sorts. Model trends today have typically trended toward the latter, likely due to the relatively dry air situated just NW of the air in the low-mid levels. That said, with better moisture situated within central Iowa and forecast to remain, if not slowly increase, overnight there is concern for growth as it enters the forecast area. Should that come to fruition, the main concerns will revolve around strong/damaging winds and hail (especially any storms able to organize within increasing shear profiles). A non-zero tornado threat will remain based on shear vector orientation (though a small- ish margin with 0-3km around 30-40 kts), and will be for QLCS development as opposed to any supercells (which would be more elevated in nature). Have tended to lean towards the HRRR suite throughout the day given its relatively well handling of the current situation. With some lingering uncertainty in spatial extent and evolution, the SPC Slight Risk across much of the area is more than reasonable. Friday Afternoon through Thursday... Warm and at times humid conditions will remain through the weekend and to start the week. A reprieve from the humidity will be seen Friday and Saturday as drier air settles in. The warmth though will predominantly continue, especially Sunday and Monday as upper level/thermal ridging slides east. Monday continues to look like another day in the low 90s with 850mb temps in the low 20s deg C. The ridging will quickly be ushered away as the western trough begins to kick out Tuesday. As it does so, the next good opportunity for widespread rainfall will accompany it Tuesday, including the continued opportunity for at least some remnants of Tropical Storm Cristobal (mainly moisture) as well. The rest of the week then looks to return to near-normal conditions in mid 70s to low 80s and comfortable dew points. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 647 PM CDT Thu Jun 4 2020 Scattered TSRA across the highway 20 corridor this evening may cause vsby issues in heavy rain and winds may become VRB and strong but in general, VFR conditions are expected. Round two of TSRA comes tonight and this round will be more widespread with heavy rainfall, hail and damaging winds all probable. MVFR conditions may develop in stronger storms. Once storms pass Friday morning, VFR conditions will prevail for the remainder of the fcst period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...FAB
Hazardous weather outlook, Jun 4, 4:33 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 PM CDT Thu Jun 4 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 433 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms can be expected across northern Iowa into the evening, with more storms possible into the overnight hours area wide. Some may be severe with large hail and damaging winds. A brief tornado cannot be ruled out overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms may linger across central and southern Iowa into Friday morning, with other non-severe storms possible later in the day south. Other thunderstorm chances are back in the forecast around Tuesday and Wednesday. The severe weather and heavy rain potential for these storms will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and into early Friday morning. Small
In the hours before
Local storm report, Jun 4, 5:10 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG IOWA FALLS 42.52N 93.27W
06/04/2020 HARDIN IA EMERGENCY MNGR
HARDIN COUNTY EMERGENCY MANAGEMENT NOTED
MULTIPLE LARGE TREES DOWN. POWER OUT. TIME
ESTIMATED FROM RADAR.
&&
BSSLocal storm report, Jun 4, 5:15 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 ESE HUMBOLDT 42.72N 94.21W
06/04/2020 HUMBOLDT IA TRAINED SPOTTER
LARGE TREE DOWN. BUNCH OF DIME SIZE HAIL
ALSO OCCURRED WITH STORM.
&&Special weather statement, Jun 4, 5:25 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
525 PM CDT Thu Jun 4 2020
IAZ039-042330-
Black Hawk IA-
525 PM CDT Thu Jun 4 2020
...More Strong Storms Entering Waterloo and Cedar Falls Area...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dike, or 7 miles southwest of Cedar Falls, moving east at 25 mph.
Winds in excess of 40 mph, dime sized hail, and rainfall amounts up
to two inches in an hour will be possible with this storm. This may
lead to considerable urban flooding, ponding water on roads, and low
visibilities.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson, Elk
Run Heights, Crossroads Mall, Waterloo Municipal Airport, Uni-Dome
And McLeod Center, Janesville, Washburn, Dunkerton, Raymond,
Gilbertville and George Wyth State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4230 9253 4247 9253 4247 9254 4264 9255
4264 9209 4230 9206
TIME...MOT...LOC 2222Z 261DEG 22KT 4246 9257
SmallLocal storm report, Jun 4, 5:39 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 1 S HUMBOLDT 42.71N 94.22W
06/04/2020 E60 MPH HUMBOLDT IA TRAINED SPOTTER
&&Special weather statement, Jun 4, 6:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Thu Jun 4 2020
IAZ036-037-048-050000-
Hamilton IA-Story IA-Hardin IA-
623 PM CDT Thu Jun 4 2020
...Strong Storms May Produce Winds over 40 mph and Small Hail...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 10 miles south of Webster City, moving southeast
at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Story City, Roland, Jewell Junction, Ellsworth, Stanhope, Kamrar,
Randall and Garden City.
LAT...LON 4209 9354 4220 9370 4221 9370 4221 9372
4232 9389 4242 9378 4225 9338
TIME...MOT...LOC 2323Z 301DEG 27KT 4231 9377
KotenbergSpecial weather statement, Jun 4, 7:37 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
737 PM CDT Thu Jun 4 2020
IAZ038-039-050-050115-
Black Hawk IA-Tama IA-Grundy IA-
737 PM CDT Thu Jun 4 2020
...Strong storms may produce winds over 40 mph and small hail...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reinbeck, or 9 miles southeast of Grundy Center, moving southeast at
20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Traer, Reinbeck, Dysart, Lincoln, Morrison and Tf Clark State Park.
LAT...LON 4230 9230 4206 9230 4225 9275 4242 9264
4230 9225
TIME...MOT...LOC 0036Z 295DEG 20KT 4231 9261
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 4:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Dallas, Jasper, Madison, Marion, Polk and 1 more | 45 min |
| Jun 5, 5:07 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 38 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 50 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.